Alert archive / Tennessee / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 64, NWS Nashville, TN

May 24, 1996Marion County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 24, 1996, 8:43 PM CDT for Marion County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1996, 8:43 PM CDT (01:43 UTC)
Expired
May 24, 1996, 9:30 PM CDT
In force
47 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Marion County, TN

What was reported inside it

TimeReportWhereRemark
May 24, 8:50 PM CDTThunderstorm WindJasper, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1996-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1996-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2335 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 250145
SVRBNA
TNC115-250230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
843 PM CDT FRI MAY 24 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  930 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST TENNESSEE
 
   ...MARION COUNTY
 
AT 8:42 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM JUST WEST OF JASPER...NEAR INTERSTATE 24. THE STORM IS
MOVING NORTHEAST AT 20 MILES AN HOUR WHICH WILL TAKE IT NEAR THE TOWNS
OF VICTORIA AND POWELLS CROSSROADS BEFORE 9:30 PM.
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 8:23 PM CDT, 20 minutes earlier.

Area forecast discussion, May 24, 8:23 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
820 PM CDT FRI MAY 24 1996

FEELING KINDA LIKE MRX ALL OF A SUDDEN (I.E., BEHIND THE EIGHT BALL).
00Z BNA SOUNDING IS HIGHLY UNSTABLE (L.I. -12) AND STRONG THUNDERSTORMS
HAVE DEVELOPED RAPIDLY OVER THE LAST 20 MINUTES OVER SERN PARTS OF OUR
FA AND IN XTRM NRN ALABMA (N. OF HSV). VIL OF 60 OBSERVED ON STORM N
OF HSV. WILL BE KEEPING A CLOSE EYE ON WX THIS EVENING AND SUGGEST THAT
SOME SORT OF MENTION OF TSTMS BE CONSIDERED FOR MUCH OF MIDDLE TN
TONIGHT.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:49 PM CDTSevere Thunderstorm WarningOHXMarion56 min
May 24, 9:58 PM CDTSevere Thunderstorm WarningOHXPutnam32 min
May 24, 10:54 PM CDTSevere Thunderstorm WarningOHXFranklin66 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.